South Dakota, 2021

Hail in South Dakota, August 30, 2021

August 30, 2021 · NWS FSD · 15 events in 5 counties and zones

Scattered thunderstorms developed late in the day north of a warm frontal boundary across far northern Nebraska. With elevated instability around 2000 J/kg and deep layer effective shear of 40 knots, storms took on a brief supercell structure and favored large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$76,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed late in the day north of a warm frontal boundary across far northern Nebraska. With elevated instability around 2000 J/kg and deep layer effective shear of 40 knots, storms took on a brief supercell structure and favored large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 30, 5:20 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 30, 5:20 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
620 AM CDT Mon Aug 30 2021

.SHORT TERM...(Today and Tonight)
Issued at 322 AM CDT Mon Aug 30 2021

Latest radar imagery reveals quiet conditions across the region,
with current temperatures hovering in the mid 50s to low 60s. Could
see some patchy fog develop before daybreak, given the light winds
and clear skies in place, though any development is forecast to
remain short lived.

As alluded to in the previous discussion, a mid-level wave will
gradually lift northward throughout the day, causing rain chances to
return to the forecast. Latest CAMs continue to shift the overall
timing of showers to later in the day, suggesting that much of our
area should remain dry through the early afternoon. While smoke
certainly hasn't been as issue lately, think it is worth noting
however, that the latest HRRR smoke model does show California
wildfire smoke drifting towards the Northern Plains later day.
Fortunately, all of this smoke is expected to remain aloft in the
near term, but will certainly be something to watch in the coming
days.

Heading into the evening and overnight period, look for rain chances
to ramp up as showers and thunderstorms in western SD dive
southeastward toward the region. At this time, believe those along
and south of the MO River Valley stand the best chance for seeing a
few storms become strong to severe, which is outlined nicely in
SPC's Day 1 Slight Risk. In terms of hazards, latest soundings show
CAPE and DCAPE values ~1000 J/kg, with fairly steep low to mid level
lapse rates (greater than 7 degC/km), suggesting that gusts around
60 mph and quarter size hail may be possible in the strongest
storms. Otherwise, look for overnight lows to fall into upper 50s to
low 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 322 AM CDT Mon Aug 30 2021

Aside from a few lingering showers east of I-29 Tuesday morning,
should see largely dry conditions prevail through Wednesday as upper
level ridging builds over the region. Currently have afternoon highs
during this time rising into the 70s, with low 80s possible in areas
west of the James River Valley on Wednesday.

Heading into the latter half of the work week, models continue to
show the aforementioned ridge flattening ahead of an advancing upper
level trough over the Pacific NW. While light showers may certainly
be possible late Wednesday as a sfc warm front lifts over the
region, think the best chance for seeing more widespread showers
will occur throughout the day Thursday ahead of an advancing cold
front. Given that the best moisture axis could still shift in the
coming days, have opted to leave model blend of PoPs as is for the
time being. Otherwise, look for cooler than normal temperatures and
mostly dry conditions to prevail during the upcoming Labor Day
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 620 AM CDT Mon Aug 30 2021

Aside from some a bit of mid-level stratus to our southwest, latest
satellite imagery shows mostly clear skies across the region. Should
see largely dry conditions prevail for most of the morning, before
rain returns to the forecast late this evening and into the
overnight period. While all TAF sites have a chance of seeing
showers and storms, believe that KSUX stands the best chance of
seeing impacts to cigs and vsbys. However, confidence in the exact
timing and location of these storms remains a bit uncertain, so have
opted not to include mention in a prevailing group for this TAF
cycle. Otherwise, look southeasterly winds to prevail throughout the
period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SST
LONG TERM...SST
AVIATION...SST
Hazardous weather outlook, Aug 30, 2:27 AM CST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
327 AM CDT Mon Aug 30 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>067-069>071-310830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Yankton-Union-
327 AM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-068-310830-
Gregory-Brule-Charles Mix-Bon Homme-
327 AM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible late this
afternoon and evening. A few storms could become strong to severe,
with gusts up to 60 mph and quarter size hail being the primary
hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 94 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Hutchinson

When
August 30, 11:28 AM CST to 11:30 AM CST
Where
Hutchinson County, 3.78 mi WSW of Milltown
Measured
0.88 in hail
Reported by
Public
Coordinates
43.400, -97.870

Hail, Davison

When
August 30, 3:41 PM CST to 3:44 PM CST
Where
Davison County, 5.88 mi SSE of Betts
Measured
1 in hail
Crop damage
$43,000
Reported by
Trained Spotter
Coordinates
43.620, -98.110

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Davison

When
August 30, 4:03 PM CST to 4:05 PM CST
Where
Davison County, 2.56 mi NW of Ethan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.580, -98.010

Hail, Davison

When
August 30, 4:13 PM CST to 4:16 PM CST
Where
Davison County, 0.5 mi E of Ethan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.550, -97.970

Hail, Hutchinson

When
August 30, 4:18 PM CST to 4:21 PM CST
Where
Hutchinson County, 2.44 mi SE of Wolf Creek
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.330, -97.580

Hail, Hutchinson

When
August 30, 4:27 PM CST to 4:30 PM CST
Where
Hutchinson County, 4.59 mi SW of Freeman
Measured
1.75 in hail
Crop damage
$27,000
Reported by
Public
Coordinates
43.300, -97.490

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Hanson

When
August 30, 4:29 PM CST to 4:32 PM CST
Where
Hanson County, 0.85 mi SE of Rockport
Measured
0.88 in hail
Reported by
Social Media
Coordinates
43.570, -97.790

Hail, Hutchinson

When
August 30, 4:38 PM CST to 4:41 PM CST
Where
Hutchinson County, 1.22 mi NW of Clayton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.440, -97.690

Hail, Hutchinson

When
August 30, 4:43 PM CST to 4:46 PM CST
Where
Hutchinson County, 0.85 mi NE of Clayton
Measured
1 in hail
Reported by
Public
Coordinates
43.440, -97.660

Hail, Union

When
August 30, 6:32 PM CST to 6:34 PM CST
Where
Union County, 1.47 mi NNE of Alsen
Measured
1.75 in hail
Crop damage
$6,000
Reported by
Public
Coordinates
42.990, -96.770

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Union

When
August 30, 6:38 PM CST to 6:41 PM CST
Where
Union County, 1.47 mi NNW of Nora
Measured
0.75 in hail
Reported by
Public
Coordinates
42.940, -96.710

Hail, Hutchinson

When
August 30, 6:58 PM CST to 7:00 PM CST
Where
Hutchinson County, 8.29 mi ENE of Clayton
Measured
1 in hail
Reported by
Public
Coordinates
43.460, -97.510

Hail, Hutchinson

When
August 30, 8:30 PM CST to 8:32 PM CST
Where
Hutchinson County, 3.15 mi SSW of Freeman
Measured
0.88 in hail
Reported by
Public
Coordinates
43.310, -97.460

Hail, Hutchinson

When
August 30, 8:36 PM CST to 8:38 PM CST
Where
Hutchinson County, 1.71 mi SW of Freeman
Measured
0.75 in hail
Reported by
Public
Coordinates
43.330, -97.450

Hail, Aurora

When
August 30, 11:08 PM CST to 11:10 PM CST
Where
Aurora County, 1.47 mi SSE of Stickney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.560, -98.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983392, 983393, 983394, 983395, 983396, 983397, 983398, 983399, 983400, 983401, 983402, 983403, 983404, 983406, 983407.